Low Blood Pressure Can Lead To Loss Of Consciousness / Fainting With A Fall Down Resulting In Injury And Hospital Admission
Flomax® (tamsulosin) received its initial FDA approval back in 1997; today, it is still a relatively popular treatment for benign prostatic hyperplasia.
Compared to non-selective α1 adrenergic receptor antagonists -- α blockers, for short -- such as Hytrin (terazosin) and Cardura (doxazosin), Flomax has a lower rate of asthenia, dizziness, and severe hypotension in clinical trials.
Despite being on the US market for more than 15 years, it has been unknown whether Flomax, a selective α1a receptor antagonist, increases the risk of hypotension --abnormally low pressure of the blood, commonly called "low blood pressure" -- needing a hospital admission and demonstrates a “first dose phenomenon” similar to non-selective α antagonists.
A new study suggests, however, that during the eight-weeks period after Flomax was first started and the eight weeks after a patient restarted Flomax treatment, there is a roughly doubled risk for hypotension needing hospital admission.
An article about this new study, "Tamsulosin treatment for benign prostatic hyperplasia and risk of severe hypotension in men aged 40-85 years in the United States: risk window analyses using between and within patient methodology", was published in the November 5, 2013 edition of the British medical journal BMJ.
From the Introduction part of this BMJ article we get the following facts (footnotes omitted) to set the stage:
- Benign prostatic hyperplasia is an enlargement of the transition zone of the prostate that can cause lower urinary tract symptoms and could lead to bladder outlet obstruction in men. Lower urinary tract symptoms can include urinary frequency, urgency, hesitancy, or nocturia, and can result in a marked decrease in quality of life. It has been estimated that 50% of men in the United States over the age of 50 have this condition.
- Although effective, when initiated, α blockers can induce marked orthostatic hypotension [i.e., low blood pressure] and syncope [i.e., loss of consciousness resulting from insufficient blood flow to the brain]. This effect was labeled the “first dose phenomenon” by Bendall and colleagues in men using prazosin in 1975, and subsequently has been reported in antagonists to the α1 adrenergic receptor, [Hytrin (terazosin) and Cardura (doxazosin)].
- It is unknown whether [Flomax (tamsulosin)] treatment induces a first dose phenomenon in clinical practice and confers increased risk for hypotension, requiring admission to hospital immediately after initiating or restarting drug treatment. Our study aimed to characterize the risk of severe hypotension at time varying intervals during the course of [Flomax (tamsulosin)] treatment in middle aged and older men with benign prostatic hyperplasia.
As indicated above, the medical researchers who conducted this study made a "new" finding: That Flomax use resulted in about a two-times increased risk for hypotension needing hospital admission during the first two months after Flomax use was initially started by middle aged and older patients, and the first two months after Flomax was restarted by those patients.
From the Discussion part of this BMJ article we get these results:
We observed an increased rate ratio for severe hypotension requiring admission to hospital with [Flomax (tamsulosin)] treatment. The greatest increase in risk — varying in magnitude from 151% to 256% — was observed during the first eight weeks of new drug use and the first eight weeks after restarting drug treatment. A smaller increase in risk for hypotension, varying from 19% to 36%, persisted during maintenance [Flomax (tamsulosin)] treatment.
We agree with this idea from the study authors: Doctors should warn patients regarding the “first dose phenomenon” with Flomax and, specifically, the apparent association between Flomax and severe hypotension events, some of which may lead to a patient falling down and requiring hospitalization for treatment.
Given the relatively large number of middle aged and older men who may use Flomax or its generic version, tamsulosin, now and in the future, one wonders whether the FDA should consider adding a "Black-Box" warning to the Flomax label about this increased risk of hypotension and syncope events, e.g., low blood pressure that can lead to a loss of consciousness, or fainting, which could result in an unexpected fall with an injury requiring hospitalization.
At least, it seems reasonable to think that the drug's manufacturer, Boehringer Ingelheim Pharmaceuticals, might want to send a so-called "Dear Doctor" letter to physicians in order to draw attention to this "new" potentially serious Flomax side effect.